Medical Surgical GI bleed #5
The nurse is assessing for signs of hypovolemic shock in her client with an active gastrointestinal (GI) bleed. Which signs indicate the client has resulted in shock? Select all that apply.
- Tachycardia and rapid breathing
This answer is correct since the body compensates for the blood loss by increasing the heart rate. Due to the blood loss, oxygen is deprived and more lactic acid is produced and results in metabolic acidosis. This is the cause for the rapid breathing in hypovolemic shock.
- Anxiety and confusion
This answer is correct because of the oxygen deprivation, as well as the sodium content in the body during shock. Confusion occurs due to cerebral malperfusion. Also, the dehydration associated with shock elevates sodium levels (hypernatremia), which also causes confusion.
- Hypotension and narrow pulse pressure
This answer is correct considering the blood loss which decreases venous volume, causing low blood pressure. The decreasing cardiac output results in a narrow pulse pressure. These are the body’s way to maintain homeostasis.
- Increased urine output and jugular vein distention
This answer is not correct because loss of blood and extracellular fluids through shock will not increase urine output, it will decrease it. The jugular vein will not be distended. There will be no blood volume to cause distention of the jugular vein.
- Cold and clammy with pallor
This answer is correct as peripheral vasoconstriction will cause the client to become cold and clammy. The sympathetic nervous system is activated to protect the heart and brain by peripheral vasoconstriction. As a result, the tissues become deprived of oxygen resulting in cold, clammy skin and pallor.
Assessing for the signs of shock is an imperative intervention for the nurse caring for a client with an active GI bleed. These signs include tachycardia, hypotension, narrow pulse pressure, rapid breathing, anxiety, confusion, decreased or no urine output, low jugular vein distention, cold and clammy skin, weakness and pallor.
A client with an active GI bleed is at risk for hypovolemic shock. Hypovolemic shock occurs due to blood loss or extracellular fluid loss. The body compensates for the loss by increasing the heart rate resulting in activating the sympathetic nervous system. This leads to peripheral vasoconstriction to protect the heart and brain. As a result, the other organs become deprived of oxygen. If not treated appropriately, this will ultimately lead to death. Signs of shock comprise of a narrow pulse pressure, hypotension, tachycardia, anxiety, confusion, low urine output or no urine output, cold and clammy skin, pallor and weakness. Sometimes the client appears cyanotic.
Test Taking Tip
Understand the body’s compensation mechanisms. When a client becomes confused, the first thing the nurse should think about is sodium. Then take it from there with the other symptoms to put the puzzle together.